Heparin-induced thrombocytopenia: Is there a role for direct thrombin inhibitors in therapy?

Ian Scott, Nigel R. Webster

Research output: Contribution to journalArticle

Abstract

Heparin is widely used in the intensive care environment usually for thromboprophylaxis but also to facilitate extra-corporeal circuits such as renal replacement and ECMO. Heparin-induced thrombocytopenia (HIT) is a rare but extremely serious disorder. It is associated with significant morbidity and mortality. The diagnosis is often challenging particularly as thrombocytopenia can be caused by a number of other common conditions seen in intensive care. Unfortunately routine screening for HIT antibodies is not helpful as it is possible to have these but have no manifestation of the disease process. If the diagnosis of HIT is not considered and the patient does in fact have the disease process they are at risk of thrombotic episodes. This article reviews the pathophysiology of HIT and the challenges with making the diagnosis. We explore the role of newer anticoagulants that may have a role such as direct thrombin inhibitors.

Original languageEnglish
Pages (from-to)131-134
Number of pages4
JournalJournal of the Intensive Care Society
Volume15
Issue number2
DOIs
Publication statusPublished - 1 Apr 2014

Keywords

  • Direct thrombin inhibitors
  • Heparin
  • Heparin-induced thrombocytopenia
  • HIT
  • Platelets

Fingerprint Dive into the research topics of 'Heparin-induced thrombocytopenia: Is there a role for direct thrombin inhibitors in therapy?'. Together they form a unique fingerprint.

  • Cite this